Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, July 25, 2018

July 25, 2018 · NWS GRB · 6 events in 5 counties and zones

Thunderstorms developed in unstable air ahead of an approaching cold front. A few of the storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in unstable air ahead of an approaching cold front. A few of the storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 25, 1:23 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 25, 1:23 PM CST, 3 hours 37 minutes before
Area Forecast Discussion...Corrected
National Weather Service Green Bay WI
223 PM CDT Wed Jul 25 2018

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 223 PM CDT Wed Jul 25 2018

The main forecast concern to be on thunderstorm threat late this
afternoon/evening as a cold front approaches. There are several
outdoor events that will need to be monitored as some of these
storms could become strong to severe. Pretty much all of northeast
WI continues to reside in a slight chance of severe thunderstorms.

The 19Z MSAS surface analysis showed the cold front stretched
from the MN Arrowhead southwest to east-central MN to northeast
NE. Showers and thunderstorms have finally popped up over the
southern half of MN along the frontal boundary with an isolated
storm over far northwest WI along a lake breeze boundary.

Showers/scattered thunderstorms are expected to sweep across
northeast WI this evening as the cold front and associated
shortwave trough move into the area. There remains a slight risk
of severe thunderstorms due to marginal instability (MUCAPES of
1000-1500 J/KG) and strong shear (35-40 knots). There is also
additional lift provided by the left exit region of the upper jet.
The question remains as to whether we can destabilize enough later
this afternoon to allow storms to become more widespread. Even if
thunderstorms do not become severe, there could be gusty winds
accompanying the stronger storms that could impact outdoor events
this evening. Latest timing would have storms impacting central WI
from 21Z-03Z and eastern WI from 00Z-06Z. A wind shift to the
west-northwest, cooler and drier air to then overspread northeast
WI overnight with min temperatures in the lower to middle 50s
north-central WI, mainly lower 60s east-central WI.

A cool, cyclonic flow to be left over the western Great Lakes
region on Thursday behind the departed cold front/shortwave
trough. Any brief breaks in the clouds should quickly fill in
(cumulus deck) and as temperatures try to warm with the cooler air
aloft, anticipate shower chances to increase from slight chance
south to chance north. Max temperatures will only range from
around 60 degrees in the cooler spots of north-central WI, to
mainly lower 70s toward east-central WI.

.LONG TERM...Thursday Night Through Wednesday
Issued at 223 PM CDT Wed Jul 25 2018

The long term remains fairly uncertain. Cyclonic flow aloft will
continue through most of the period. Surface high pressure will be
in place for much of the early portions of the extended before a
large mid-wave trough reaches Wisconsin late Saturday into
Sunday, bringing with it the best chance for widespread rain and
thunderstorms in the region. After this, northwest flow aloft will
bring in several additional rounds of potential rainfall in a
fairly low confidence period.

Friday will have a fairly decent shot at being mostly dry as a
weak high pressure system sits across the region. There will be a
small chance to see some shower development along the lakeshore as
the lake breeze sets up, along with a chance for a rumble of
thunder in a stronger shower, but no strong or severe storms are
expected.

Saturday afternoon models bring a significant midlevel trough
through the region. This will bring an accompanying chance for
rain starting Saturday and lasting into much of Sunday. While
thunderstorms are certainly possible for this event, trends
currently do not favor strong or severe storms.

Next work week will be a low confidence period as the models
diverge on when rain and showers will setup each day, but do bring
periodic chances of rain to the area.

Temperatures will be below normal for the beginning of the
extended on Friday and rise closer to normal by the beginning of
next week.

&&

.AVIATION...for 18Z TAF Issuance
Issued at 1152 AM CDT Wed Jul 25 2018

Broken to overcast mid-level deck is overspreading the region
ahead of a cold front positioned over central Minnesota. Showers
have dried up ahead of the front early this afternoon. However,
thunderstorms remain expected to impact the region from late this
afternoon into the evening and is the most significant aviation
weather concern through the taf period. Thunderstorm coverage and
timing remain uncertain due to the widespread mid-level clouds
currently overhead. Did not stray too much from the previous
forecast as a result. Any storms will have potential to produce
strong and gusty winds.  Some MFVR or IFR ceilings may work into
the north late tonight in the wake of a cold front before
spreading southeast into central and far northeast WI during the
morning.

.KOSH...Broken mid-level clouds are anticipated to be present
through much of the afternoon ahead of a cold front as winds shift to
the southwest and increase to about 9 kts. Timing of
thunderstorms later today remains problematic, due to the current
cloud cover and impact on developing instability. Due to the
uncertainty of evolution, stayed close to the previous forecast,
with the most likely time for thunderstorms at KOSH being 00Z-
04Z. After some clearing behind the cold front late tonight, low
end vfr clouds are expected to sweep into KOSH from the northwest,
mainly after mid-morning on Thursday. Northwest winds are also
expected to become gusty by midday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Uhlmann
AVIATION.......MPC
Hazardous weather outlook, Jul 25, 1:28 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
228 PM CDT Wed Jul 25 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
228 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Clusters of thunderstorms are forecast to spread east across the
area late this afternoon into this evening. A few of the storms
could produce damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is also a chance of thunderstorms Sunday afternoon. The
potential for severe weather with these storms remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed during the late afternoon and
evening. Spotters are requested to report any hail or wind gusts
over 40 mph to the National Weather Service in Green Bay.

LMZ521-522-541>543-261930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
228 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are expected at times from late afternoon until a
few hours past midnight. The storms will produce dangerous
lightning and gusty winds, and pose a hazard to boaters on the bay
and lake.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability for widespread hazardous weather is low.

Kallas/Uhlmann

In the hours before

Special weather statement, Jul 25, 4:00 PM CST, 1 hour before
Special Weather Statement
National Weather Service Green Bay WI
500 PM CDT WED JUL 25 2018

WIZ010-011-018-019-252300-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
500 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FOREST...
NORTHEASTERN LINCOLN...SOUTHEASTERN ONEIDA AND NORTHWESTERN LANGLADE
COUNTIES UNTIL 600 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodboro, or 11 miles southwest of Rhinelander, moving east at 35
mph.

Wind gusts to 40 mph, small hail and brief heavy rain will be
possible with this storm.

This strong thunderstorm will be near...
  Crandon around 550 PM CDT.

Other locations impacted by this storm include Argonne, Lennox, Post
Lake, Jeffris, Enterprise, Pelican Lake, Nashville, Mole Lake, Elcho
and Monico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4543 8959 4557 8967 4567 8888 4539 8887
TIME...MOT...LOC 2158Z 271DEG 32KT 4549 8953

Eckberg
Special weather statement, Jul 25, 4:19 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Green Bay WI
519 PM CDT WED JUL 25 2018

WIZ020-031-037-038-252315-
Waupaca WI-Shawano WI-Outagamie WI-Menominee WI-
519 PM CDT WED JUL 25 2018

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN WAUPACA COUNTY...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Clintonville, or 19 miles southwest of Shawano, moving
east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shawano, Clintonville, Embarrass, Navarino Wildlife Area, Keshena,
Legend Lake, Belle Plaine, Bonduel, Red River and Marion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Wisconsin.

LAT...LON 4451 8906 4491 8897 4487 8849 4486 8849
      4485 8848 4485 8831 4448 8835
TIME...MOT...LOC 2218Z 276DEG 23KT 4464 8893

AK
Special weather statement, Jul 25, 4:23 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Green Bay WI
523 PM CDT WED JUL 25 2018

WIZ030-035-252315-
Marathon WI-Wood WI-
523 PM CDT WED JUL 25 2018

...STRONG THUNDERSTORM MOVING INTO NORTHWEST WOOD COUNTY...

At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Shortville, or 12 miles east of Neillsville,
moving east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marshfield, Hewitt, Sherry, Auburndale, Vesper, Arpin, North Wood
County Park, Blenker, Bakerville and Powers Bluff County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Wisconsin.

LAT...LON 4472 9032 4473 8992 4448 8987 4446 9031
TIME...MOT...LOC 2221Z 260DEG 20KT 4456 9034

AK
Special weather statement, Jul 25, 4:35 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
535 PM CDT WED JUL 25 2018

WIZ010-011-019-252315-
Langlade WI-Oneida WI-Forest WI-
535 PM CDT WED JUL 25 2018

...SPECIAL WEATHER STATEMENT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Parrish, or 12 miles southeast of Rhinelander,
moving east at 30 mph.

Winds in excess of 30 mph, small hail and brief heavy rain will
be possible with this storm.

This strong thunderstorm will be near...
  Crandon around 615 PM CDT.

Other locations impacted by this storm include Lennox, Post Lake,
Enterprise, Pelican Lake, Nashville, Mole Lake, Elcho, Monico and
Summit Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4567 8890 4538 8879 4538 8927 4552 8943
      4555 8943 4556 8944 4556 8947
TIME...MOT...LOC 2234Z 265DEG 25KT 4548 8925

Eckberg
Local storm report, Jul 25, 4:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     TSTM WND GST     MARSHFIELD              44.66N 90.16W
07/25/2018  M44 MPH          WOOD               WI   ASOS

            G38 KNOTS AT MFI ASOS

&&

TIMK
Special weather statement, Jul 25, 4:46 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Green Bay WI
546 PM CDT WED JUL 25 2018

WIZ030-035-036-252330-
Marathon WI-Wood WI-Portage WI-
546 PM CDT WED JUL 25 2018

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN WOOD COUNTY...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marshfield, or 20 miles northwest of Wisconsin Rapids, moving east at
35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshfield, Knowlton, Hewitt, Sherry, Auburndale, Junction City,
Arpin, Milladore, North Wood County Park and Blenker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Wisconsin.

LAT...LON 4475 8964 4451 8963 4451 9019 4472 9020
TIME...MOT...LOC 2244Z 265DEG 29KT 4461 9014

AK

The radar

The La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Wood

When
July 25, 5:00 PM CST
Where
Wood County, 1.2 mi SE of Auburndale
Measured
0.8 in hail
Reported by
Public
Coordinates
44.620, -89.980

Hail as large as 0.8 inch in diameter fell near Auburndale.

Hail, Wood

When
July 25, 5:15 PM CST
Where
Wood County, 0.85 mi SW of Milladore
Measured
1 in hail
Reported by
Social Media
Coordinates
44.590, -89.860

Quarter size hail fell near Milladore.

Thunderstorm Wind, Waupaca

When
July 25, 7:03 PM CST
Where
Waupaca County, 0.49 mi E of Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.500, -89.110

Thunderstorm winds downed a few trees and power lines near Iola.

Thunderstorm Wind, Outagamie

When
July 25, 7:50 PM CST
Where
Outagamie County, 0.49 mi W of Schiocton
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.450, -88.580

Thunderstorm winds downed numerous branches and several small trees near Shiocton.

Thunderstorm Wind, Door

When
July 25, 7:59 PM CST
Where
Door County, 1.58 mi SSE of Washington Island
Measured
55 kt (63 mph) measured gust
Reported by
COOP Observer
Coordinates
45.358, -86.891

A thunderstorm produced a wind gust to 63 mph on Washington Island. Wind-driven small hail damaged bean, pea and potato crops on the island. Crop damage amounts were unavailable at the time of this publication.

Thunderstorm Wind, Manitowoc

When
July 25, 9:30 PM CST
Where
Manitowoc County, 1.47 mi SSW of Shoto
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.150, -87.660

Thunderstorm winds damaged approximately two dozen trees at a residence near Shoto and shifted a 100 year old barn off its foundation by about one foot.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773389, 773390, 773391, 773392, 773394, 773393.